Dense Fog, Kenosha
- When
- February 8, 11:30 PM CST to February 9, 5:30 AM CST
- Where
- Kenosha forecast zone
- Reported by
- ASOS
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Light southerly winds ahead of a warm front approaching the western Great Lakes region ahead of low pressure tracking from the Central Plains toward Minnesota brought increasing low-level moisture into Southern Wisconsin during the early morning hours. Portions of Southeast Wisconsin saw visibilities fall to between 1/8 and 1/4 mile between 0100 and 0800CST.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Light southerly winds ahead of a warm front approaching the western Great Lakes region ahead of low pressure tracking from the Central Plains toward Minnesota brought increasing low-level moisture into Southern Wisconsin during the early morning hours. Portions of Southeast Wisconsin saw visibilities fall to between 1/8 and 1/4 mile between 0100 and 0800CST. Temperatures at or below freezing produced some freezing fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 3:07 PM CST, 8 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 307 PM CST SUN FEB 8 2009 .SHORT TERM... MODIS 250 METER SATELLITE IMAGERY SHOWS THE ICE COVER ON THE WEST PORTION OF LAKE MICHIGAN IS NOW GONE. TRUE COLOR VISIBLE HAD SOME QUESTIONABLE AREAS OFF WIND POINT...BUT FALSE COLOR SHOWS THIS IS NOT ICE. WILL ADJUST ICE MASK FOR MARINE PURPOSES BASED ON MODIS IMAGERY. HIGH PRESSURE OVER NORTHERN ILLINOIS TO MOVE OFF. AREAS OF STRATUS TRAPPED UNDER INVERSION BENEATH HIGH MAY PUSH INTO FAR SOUTHERN SECTIONS OF THE FORECAST AREA AS LOW LEVEL WINDS BECOME SOUTHEAST. SURFACE LOW ACROSS THE THE HIGH PLAINS WILL STRENGTHEN MONDAY IN THE NEBRASKA/SOUTH DAKOTA AREA. LOW THEN PUSHES INTO MINNESOTA MONDAY NIGHT/TUESDAY MORNING. FORECAST AREA CONTINUES TO BE WELL IN THE WARM SECTOR SO PRECIP WILL BE RAIN. THINK BY TIME RAIN PUSHES INTO THE FORECAST AREA...SURFACE TEMPS WOULD BE ABOVE FREEZING. MAINLY AROUND 1/4 INCH QPF SO NO FLOODING THREAT EXCEPT FOR CONTINUED WARMING AND SNOW MELT WHICH COULD CAUSE SOME RIVER RISES/ICE JAM CONCERNS. SOME MID LEVEL CAPE FOR ISOLATED THUNDERSTORMS MONDAY NIGHT. ECMWF AND GFS SIMILAR IN BRINGING PRECIP INTO THE FORECAST AREA...WITH NAM JUST A BIT SLOWER. DRY SLOT SHOULD PUSH ACROSS THE FORECAST AREA EARLY TUESDAY MORNING. CRAS CLEARS OUT MID/HIGH CLOUDS JUST AFTER MIDNIGHT TUESDAY. MAIN CONCERN IS HOW LONG ANY STRATUS WOULD REMAIN. NAM SOUNDINGS DRY OUT LAYERS ABOVE 900 MB...WITH CLEARING DURING THE AFTERNOON. THINK THE CLEARING WILL TAKE PLACE SOONER DUE TO TYPICAL NAM MODEL BIAS WITH LOW LEVEL MOISTURE. HARD TO TELL ON STRATUS EXTENT ON CRAS. HOWEVER SEEING THE COOLER LAKE MICHIGAN TEMPS INDICATES STRATUS WOULD BE OUT OF THE FORECAST AREA BY 6AM CST TUESDAY. WITH ANY CLEARING THIS WOULD THEN BRING VERY MILD TEMPERATURES FOR TUESDAY. .LONG TERM... GFS AND ECMWF IN FAIRLY GOOD AGREEMENT WITH ANOTHER LOW TRACKING ACROSS CENTRAL ILLINOIS LATER WEDNESDAY...REACHING LOWER MICHIGAN WEDNESDAY EVENING. TEMPS/THICKNESS MARGINAL AT BEST FOR SNOW...SO WILL CONTINUE WITH MAINLY RAIN TRANSITIONING TO SNOW AS UPPER TROUGH DEEPENS OVER THE UPPER MIDWEST. BY THIS TIME MOST OF THE PRECIPITATION WILL HAVE OCCURRED. MAIN CONCERN WITH THIS SYSTEM WILL BE POTENTIAL HEAVY RAIN...WHICH WOULD CAUSE RIVER/FLOODING PROBLEMS ESPECIALLY OVER THE FAR SOUTHEAST. ECMWF FARTHER NORTH WITH HEAVY RAIN...BUT MAX RAINFALL AREA STILL TO OUR SOUTH AND EAST. && .AVIATION... LOW STRATUS DECK OVER NORTHERN ILLINOIS SHOULD REMAIN THERE TONIGHT. OTHERWISE...SURFACE HIGH PRESSURE WILL MOVE EAST OF THE AREA. LIGHT WINDS AND CLEAR SKIES SHOULD PREVAIL. LOW PRESSURE MOVING NORTHEAST THROUGH THE NORTHERN PLAINS ON MONDAY WILL BRING INCREASING SOUTHEAST WINDS AND MID LEVEL CLOUD DECK TO THE AREA DURING THE MORNING. AS STRONG LOW LEVEL JET AND UPPER LEVEL TROUGH MOVE INTO THE REGION DURING THE AFTERNOON...EXPECT MVFR CEILINGS AND VISIBILITIES WITH LIGHT RAIN TO GRADUALLY MOVE INTO THE AREA. IFR CONDITIONS POSSIBLE AT TIMES TOWARD EVENING. && .MARINE...SMALL CRAFT ADVISORY CONDITIONS POSSIBLE MONDAY AFTERNOON THROUGH TUESDAY. AS SURFACE LOW MOVES TO THE NORTHWEST OF THE AREA...THE PRESSURE GRADIENT INCREASES. 30 KNOT WINDS AT 1000 FEET ABOVE THE SURFACE MIX DOWN AT TIMES...WITH ONSHORE COMPONENT MONDAY AFTERNOON AND NIGHT BUILDING HIGH WAVES NEAR THE SHORELINE. WINDS AND WAVES SHOULD DECREASE TUESDAY NIGHT AS LOW MOVES AWAY. ANOTHER SHOT OF SMALL CRAFT ADVISORY CONDITIONS POSSIBLE WITH LOW PRESSURE SYSTEM MOVING JUST SOUTHEAST OF THE AREA WEDNESDAY THROUGH THURSDAY. OFFSHORE COMPONENT OF WINDS SHOULD KEEP HIGHEST WAVES TOWARD THE OPEN WATERS. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...06/HENTZ AVIATION/MARINE...08/WOOD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 516 PM CST SUN FEB 8 2009 WIZ046-047-051-052-056>060-062>072-092330- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 516 PM CST SUN FEB 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT SNOW MELT OVER THE PAST SEVERAL DAYS WILL CAUSE THE FOX RIVER AT NEW MUNSTER TO REACH FLOOD STAGE TONIGHT. ALSO...THE ROOT RIVER CANAL AT RAYMOND HAS EXCEEDED BANKFUL BUT IS NOT EXPECTED TO REACH FLOOD STAGE. THE PECATONICA RIVER AT MARTINTOWN WILL REACH BANKFUL TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY EVENING. A FEW AREA RIVERS WILL REMAIN AT BANKFUL THROUGH EARLY NEXT WEEK... WITH THE FOX RIVER AT NEW MUNSTER REMAINING ABOVE FLOOD STAGE. THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES HAS ISSUED AN AIR QUALITY WATCH FOR MONDAY AND MONDAY EVENING FOR FINE PARTICULATES FOR PEOPLE IN SENSITIVE GROUPS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-092330- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 516 PM CST SUN FEB 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS MONDAY AFTERNOON THROUGH TUESDAY...AND AGAIN WEDNESDAY THROUGH THURSDAY. WWW.WEATHER.GOV/MKX MBK
The national radar mosaic for the moment the first event began.
5 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164647, 164648, 164649, 164650, 164651.